Rheumatology International

, Volume 32, Issue 5, pp 1313–1316

Resolution of adalimumab-induced psoriasis after vitamin D deficiency treatment

  • Gláucio Ricardo Werner de Castro
  • Fabrício Souza Neves
  • Ivanio Alves Pereira
  • Sonia Cristina Magalhaes Souza Fialho
  • Giovana Ribeiro
  • Adriana Fontes Zimmermann
Original Article

DOI: 10.1007/s00296-011-1799-9

Cite this article as:
Werner de Castro, G.R., Neves, F.S., Pereira, I.A. et al. Rheumatol Int (2012) 32: 1313. doi:10.1007/s00296-011-1799-9

Abstract

Tumoral necrosis factor alpha blockers are very efficient in the treatment of many inflammatory systemic diseases, including rheumatoid arthritis and psoriasis. However, a paradoxical arouse of psoriasiform lesions may occur in a few patients taking anti-TNFα. The etiology of this rare side effect is still a mystery, and its treatment may be difficult. The authors report the resolution of adalimumab-induced psoriasis in a woman with rheumatoid arthritis after the use of high vitamin D3 doses for the treatment of vitamin D deficiency. This is the first report of resolution of anti-TNFα-induced psoriasiform lesions by high doses of vitamin D3 in a patient with rheumatoid arthritis and vitamin D deficiency. This case raises interesting questions on the role of vitamin D deficiency in the pathogenesis of this side effect and on the possible usefulness of high-dose vitamin D3 in its treatment.

Keywords

Rheumatoid arthritisAnti-TNF-alphaAdalimumabPsoriasisVitamin D

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  • Gláucio Ricardo Werner de Castro
    • 1
    • 2
  • Fabrício Souza Neves
    • 1
    • 2
  • Ivanio Alves Pereira
    • 1
  • Sonia Cristina Magalhaes Souza Fialho
    • 1
  • Giovana Ribeiro
    • 1
  • Adriana Fontes Zimmermann
    • 1
    • 2
  1. 1.Rheumatology UnitUniversidade Federal de Santa CatarinaFlorianópolisBrazil
  2. 2.Rheumatology UnitHospital Governador Celso RamosFlorianópolisBrazil